Recognizing, Responding to, and What to do After an Opioid Overdose
Typical signs of an overdose include:
- Loss of consciousness
- Limp body
- Unresponsive to outside touch or noise
- Pulse is slow, erratic, or not there at all
- Breathing is very slow and shallow, erratic, or has stopped
- Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
- Blue/purple skin tone (light skin), or gray/ashen skin tone (darker skin), especially around the fingernails and lips.
When someone is overdosing on opioids
- Immediately administer Narcan
- Call 911 for medical attention
- To make the call a priority, say you are with a person who is not breathing and is unresponsive. You do not have to say anything about drugs at the scene. Give details of your location.
- Place person who is overdosing in the recovery position if they begin breathing but are not awake.
Steps to placing someone in the recovery position
|1. Kneel next to the person. Place the arm closest to you straight out from the body. Position the far arm with the back of the hand against the near cheek.||2. Grab and bend the person’s far knee.|
3. Protecting the head with one hand, gently roll the person toward you by pulling the far knee over and to the ground.
|4. Tilt the head up slightly so that the airway is open. Make sure that the hand is under the cheek. Place a blanket or coat over the person (unless he or she has a heat illness or fever) and stay close until help arrives.|
How To Use Narcan to Reverse an Opioid Overdose
Peel back the package to remove the device. Hold the device with your thumb on the bottom of the red plunger and 2 fingers on the nozzle.
Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.
Press the red plunger firmly to release the dose into the patient’s nose. The plunger does not need to be primed before use and it cannot be tested, the first press will release the medication.
What to do After an Overdose
- You should always seek medical attention after overdosing. However, if you choose not to, stay with someone for at least 4 hours after overdosing. They can call 911 if you pass out again or experience other health problems.
- Within the next few days of your overdose, pick up a kit of Narcan. Let your loved ones know where you keep it so they can grab it in case you overdose in their proximity. After your first overdose, you are more likely to overdose again.
- If you decide you want to seek treatment, there are options available to help you enter recovery. A full list of Snohomish County’s treatment resources can be found on our website by clicking the ‘Find Treatment or Support’ tab.
A person who uses opioids on a regular basis can develop a tolerance, feeling like they need to take more in order to feel “normal.” Too much of an opioid—which varies based on the individual and the drug formulation—depresses the central nervous system. This slows the breathing to the point that vital organs begin to shut down. If an overdose is not reversed in time with naloxone or Narcan, a person’s body will simply shut down and breathing will stop.
How Overdoses Happen
A person who uses opioids on a regular basis can develop a tolerance, feeling like they need to take more to feel “normal.” Too much of an opioid—which varies based on the individual and the drug formulation—depresses the central nervous system. This slows the breathing to the point that vital organs begin to shut down. If an overdose is not reversed in time with naloxone (or Narcan), a person’s body will simply shut down and breathing will stop.